Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 26, NWS Phoenix, AZ

August 25, 2008La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 25, 2008, 4:07 PM MST for La Paz County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2008, 4:07 PM MST (23:07 UTC)
Expired
Aug 25, 2008, 5:00 PM MST
In force
53 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 147 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 11.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 252307
FFWPSR
AZC012-260000-
/O.NEW.KPSR.FF.W.0026.080825T2307Z-080826T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
407 PM MST MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 500 PM MST

* AT 400 PM MST...FLASH FLOODING WAS LIKELY FROM THUNDERSTORMS
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRENDA...
  AND NEARBY PORTIONS OF INTERSTATE 10 NEAR EXIT 31.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3380 11416 3383 11380 3358 11377 3352 11416

$$

HV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:35 PM MST, 32 minutes earlier.

Area forecast discussion, Aug 25, 3:35 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
335 PM MST MON AUG 25 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

&&

.SYNOPSIS...
ABUNDANT MOISTURE FROM TROPICAL STORM JULIO WILL CONTINUE TO STREAM
INTO THE DESERT SOUTHWEST OVER THE NEXT COUPLE OF DAYS...PRODUCING
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA THIS EVENING...AND AGAIN TUESDAY.
THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG GUSTY OUTFLOW WINDS. THIS COOLER...MOIST PATTERN
WILL CONTINUE INTO WEDNESDAY FOR CONTINUED THREAT OF THUNDERSTORMS.
MOISTURE AND STORM COVERAGE BEGIN TO WANE AND TEMPERATURES WARM
SLIGHTLY THE LATTER PART OF THE WEEK.

&&

.DISCUSSION...
THE INFLUX OF LOW TO MID-LEVEL MOISTURE FROM TROPICAL STORM JULIO
AND A GOOD AMOUNT OF SURFACE INSOLATION AND HEATING OVER THE CENTRAL
DESERTS HAS FACILITATED AN EARLY START TO CONVECTION...MAINLY OVER
NORTHWEST PINAL COUNTY AND THE HIGHER TERRAIN EAST OF PHOENIX. THE
HIGHER ELEVATIONS THROUGHOUT SOUTH-CENTRAL ARIZONA...LA PAZ COUNTY
AND EXTENDING INTO EASTERN RIVERSIDE COUNTY (INCLUDING JTNP)...THESE
AREAS WILL HAVE THE GREATEST POTENTIAL FOR HEAVY RAINFALL AMOUNTS
THAT COULD LEAD TO LOCALIZED FLASH FLOOD CONCERNS. ACROSS THE LOWER
DESERT ELEVATIONS...THERE IS STILL A SUBSTANTIAL DEPTH TO THE DRIER
SUBCLOUD LAYER WHICH IS FAVORABLE FOR STRONG DOWNBURST WINDS IN
EXCESS OF 50 MPH...AND ISOLATED SEVERE THUNDERSTORMS. BASED ON THE
PATTERN...PUT AREAL POP COVERAGE (ISOLATED TO SCATTERED) INTO THE
WEATHER GRIDS FOR MOST OF OUR CWA...INCLUDING JTNP...FOR THIS
AFTERNOON/EVENING.

WITH THE MOISTURE AND CONVECTIVE ACTIVITY...DAYTIME TEMPERATURES ARE
EXPECTED TO BE SEVERAL DEGREES COOLER TUESDAY. THE FORECAST BECOMES
A LITTLE TRICKIER...ESPECIALLY IF AIRMASS GETS WORKED OVER ON A
LARGE-SCALE BASIS TONIGHT. BASED ON THE TRACK OF T.S. JULIO AND
MOISTURE FLOW...KEPT CHANCE POPS GOING FOR ALL OUR AZ ZONES TUESDAY
AFTERNOON AND EVENING.

PREVIOUS DISCUSSION...
WEDNESDAY THRU FRIDAY SHOULD SEE A DEFINITE DOWNSWING IN ACTIVITY AS
A SOMEWHAT DRIER FLOW PREVAILS. HOWEVER...MODERATE ELY STEERING FLOW
WILL GIVE US PAUSE TO TOTALLY TAKE OUT MENTION OF PRECIP UNTIL ABOUT
FRIDAY WHEN AIRMASS APPEARS TO BE AT ITS DRIEST. WILL LEAVE SLIGHT
CHANCES GOING BY FRIDAY ONLY OVER HIGHER TERRAIN OF ZONE 24.

SATURDAY AND SUNDAY...MEDIUM RANGE MODELS...BOTH EURO AND GFS...ARE
STILL STRONGLY SUGGESTING ANOTHER UPSWING IN MOISTURE AND RESULTANT
CONVECTION DURING THE UPCOMING HOLIDAY WEEKEND. THIS IS THE RESULT
OF THE PROGS DEVELOPING A STRONG RETURN S/SELY FLOW AROUND W COAST
TROF AND SUBTROPICAL RIDGE SHIFTING TO OUR E. FOR NOW...WILL TWEAK
POPS UP A BIT ON SAT/SUNDAY AS A LEAD-IN...COULD BE INTERESTING.

&&

.AVIATION...
INCREASED MOISTURE...DEEP SOUTHEASTERLY FLOW...AND A WEAK
DISTURBANCE FROM THE WEST ARE ALL INDICATING THAT AN ACTIVE
AFTERNOON AND EVENING MAY BE IN STORE FOR MOST OF THE FORECAST AREA.
EXPECT ACTIVITY TO BECOME MORE WIDESPREAD THIS AFTERNOON ACROSS
CENTRAL AND SOUTHWEST ARIZONA...WITH INCREASING CHANCES OF
THUNDERSTORMS THIS EVENING FOR THE GREATER PHOENIX AREA. STORMS WILL
BE HEAVY RAIN PRODUCERS...WITH SOME BRIEF GUSTY WINDS...REDUCED
VISIBILITIES...AND LOWER CIGS IN THE VICINITY OF ANY CONVECTION. IN
ADDITION...ABRUPT WIND SHIFTS WITH GUSTS AROUND 30 KTS WILL BE
POSSIBLE WITH ANY OUTFLOW BOUNDARIES THAT MAY MAKE THEIR WAY TOWARDS
THE DESERT FLOOR...BUT EXACT TIMING AND DIRECTION IS TOO DIFFICULT
TO PINPOINT AT THIS TIME. CONVECTION IS LIKELY TO EXTEND TO THE
LOWER COLORADO RIVER VALLEY...AND PERHAPS FARTHER
WESTWARD...POSSIBLY AFFECTING KYUM/KBLH THIS AFTERNOON. ACTIVITY
WILL DECREASE OVERNIGHT...WITH A FEW LINGERING SHOWERS OR
THUNDERSTORMS STILL POSSIBLE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
A RATHER SLIGHT DRYING AND WARMING TREND IS EXPECTED ACROSS THE
REGION WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST. TOWARD NEXT WEEKEND MOISTURE LEVELS AND PRECIPITATION
CHANCES WILL INCREASE AS A BROAD AREA OF LOW PRESSURE APPROACHES THE
WESTERN UNITED STATES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/ESTLE
AVIATION...ROGERS
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Aug 25, 6:17 AM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
617 AM MST MON AUG 25 2008

AZZ020>028-CAZ030>033-260100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
617 AM MST MON AUG 25 2008 /617 AM PDT MON AUG 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING
THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE AREA. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HEAVY
RAIN AND HAIL...WITH AREAS OF BLOWING DUST POSSIBLE IN THE DESERTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TUESDAY INTO THURSDAY...WITH
THE BEST CHANCES OVER THE HIGHER TERRAIN. AFTER A BRIEF LULL IN
THUNDERSTORM CHANCES ON FRIDAY...THE THREAT WILL INCREASE AGAIN BY
SATURDAY AND ESPECIALLY SUNDAY. AGAIN...STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAIN AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE

In the hours before

Local storm report, Aug 25, 1:20 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
120 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     DUST STORM       LA PALMA                32.88N 111.51W
08/25/2008                   PINAL              AZ   TRAINED SPOTTER

            DUST STORM WITH VISIBILITY LEASS THAN 1/8TH OF A MILE

&&

KINCAID
Local storm report, Aug 25, 1:41 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
141 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     DUST STORM       ARIZONA CITY            32.75N 111.67W
08/25/2008                   PINAL              AZ   TRAINED SPOTTER

            50 FT VISIBILITY IN BLOWING DUST.

&&

ROGERS
Local storm report, Aug 25, 3:31 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
331 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     2 E GILBERT             33.33N 111.73W
08/25/2008  E50.00 MPH       MARICOPA           AZ   NWS EMPLOYEE

            ESTIMATED WIND GUST OF 50 KTS. DENSE BLOWING DUST.

0320 PM     TSTM WND DMG     QUEEN CREEK             33.24N 111.64W
08/25/2008                   MARICOPA           AZ   TRAINED SPOTTER

            LARGE PALO VERDE TREE UPROOTED. VISIBILITY LESS THAN ONE
            QUARTER OF A MILE IN BLOWING DUST.

0320 PM     DUST STORM       CHANDLER                33.29N 111.87W
08/25/2008                   MARICOPA           AZ   NWS EMPLOYEE

            VISIBILITY OF ONE EIGHTH OF A MILE AT PECOS AND COOPER
            ROADS.

&&

ROGERS
Local storm report, Aug 25, 3:36 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
336 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     GILBERT                 33.33N 111.76W
08/25/2008                   MARICOPA           AZ   NWS EMPLOYEE

            LARGE TREE FELL ONTO CHANDLER BLVD BETWEEN COOPER AND
            GILBERT RDS.

&&

KINCAID
Local storm report, Aug 25, 3:50 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
350 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     CHANDLER                33.29N 111.87W
08/25/2008  M67 MPH          MARICOPA           AZ   AWOS

            WIND GUST TO 67 MPH AT CHANDLER AIRPORT

&&

KINCAID

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:24 PM MSTDust Storm WarningPSR96 min
Aug 25, 1:28 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 25, 2:15 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal60 min
Aug 25, 2:28 PM MSTSevere Thunderstorm WarningPSRMaricopa21 min
Aug 25, 2:50 PM MSTAreal Flood AdvisoryPSRPinal93 min
Aug 25, 3:06 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal54 min
Aug 25, 3:17 PM MSTDust Storm WarningPSR103 min
Aug 25, 3:29 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Aug 25, 3:48 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma42 min
Aug 25, 3:58 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal62 min
Aug 25, 4:00 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Aug 25, 4:45 PM MSTFlash Flood WarningPSRMaricopa, Pinal105 min
Aug 25, 4:50 PM MSTSevere Thunderstorm WarningPSRLa Paz25 min
Aug 25, 4:55 PM MSTSevere Thunderstorm WarningPSRMaricopa65 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.